Search Ask the Dietitian



Headaches & Migraines


  1. A friend of mine reported getting a headache so severe during intercouorse that he had to stop until it passed in a few minutes. Any ideas on what it might be? Answer
  2. I am wondering if the fact that I am taking barley green as a vitamin supplement would contribute to my problem of having headaches? Answer
  3. I have been taking Amitriptyline and Verapamil daily for migraine management. Do either of these mediations stimulate weight gain? Answer
  4. My husband experienced a bout with bad headaches. Could it be his diet? Answer


A friend of mine recently reported getting a headache so severe during intercourse that he had to stop what he was doing until it passed in a few minutes. It was so bad that he is afraid it may be serious. Any ideas on what it might be?

I would highly recommend your friend see his doctor to diagnose his headaches. Caffeine often helps severe headaches as well as migraines, but abrupt withdrawal from caffeine also causes headaches. However, neither of these would specifically occur during intercourse.


I am wondering if the fact that I am taking "Barley Green" as a vitamin supplement would contribute to my problem of having headaches? I can't seem to pinpoint the reason for these annoying headaches. I do believe, though, that there is always a reason for a headache. It is a sign or symptom for something or other. I would appreciate your reply. Thanks once again.

There is no research to support the use of barley green (or barleygreen) which is manufactured from barley grass as a supplement. There is no nutrient analysis with the caffeine content of barley green so I can't tell you if barley green has caffeine or not. Also, I can't tell you if barley green has any effect (positive or negative) on your headaches due to the lack of research.

Barley, a harvested grain from mature grass, does have soluble fiber which helps lower total and LDL cholesterol. You can find barley in Grape Nuts cereal, pearl barley which can be added to soups or stews or barley flakes added to breads and muffins. Barley malt is used in the manufacture of beer.


I have been taking 25 mg Amitriptyline and 120 mg Verapamil daily for migraine management for about 2 months now. Do either of these medications stimulate weight gain?

Amitriptyline is an antidepressant. It increases your appetite for carbohydrates causing weight gain and may increase your need for riboflavin above your RDA, which is 1.3 mg for adult females and 1.7 mg for adult males. You should avoid alcohol and limit caffeine. Some other possible side effects are altered dry mouth, constipation, heartburn, nausea, vomiting or diarrhea. I know many of these are contradictory, but are provided as significant.

Verapamil reduces high blood pressure and prevents chest pain. It does not have any effect on your food intake nor should it affect your weight unless you already have problems with fluid retention because of your heart's ability as a pump. You should avoid alcohol as well with this medication. Constipation or nausea may be a side effect associated with taking this prescription. Since this is a calcium channel blocker, calcium supplements may decrease the effect of this drug. Talk to your doctor and pharmacist.


My husband experienced a bout with bad headaches last July. After months, they finally went away. He constantly "diets", eats a lot of Snack Well products, drinks 0% fat milk and fruit and 1 or 2 diet colas per day. Has had every test for headaches, outside of allergy tests. After several months of being headache free, he has again started with severe headaches. I can't convince him to see his doctor, because all tests showed nothing "wrong".

He takes 25 milligrams amtripoline nightly to sleep. This now isn't helping him with his headaches.

Could this be his diet? One doctor told him it was. Any information I can print for him to read would be appreciated. He insists it is not "stress" and insists he does not need to see our company EAP man for talking/possible stress/anxiety. He is convinced it's his diet...yet continues to live on Snack Wells, bananas, fat free milk. He is 53 years old.

Any comments/suggestions would be greatly appreciated.

What else did his doctor say about your husband's headaches. Headaches are serious and bothersome to people who have them. First his doctor should rule out any physical cause. Some headaches require prescribed drugs to control. I would encourage your husband to seek assistance in determining the cause including considering stress or anxiety and be receptive to treatment.

Headaches can be aggravated by sex hormones as some women get headaches when they menstruate. This same problem is not demonstrated in men however.

Actually caffeine can improve some people's headaches and yet worsen others. While SnackWell products, skim milk, bananas and other fruit are low fat, any diet that includes few foods is not healthy. Perhaps if he has been dieting and not eating a balanced diet, he may be deficient in several nutrients. The place to start is eating a balanced diet that while reduced in calories contains a variety of food groups. See the Food Guide Pyramid topic for more information on eating a balanced diet.

I have found a very good reference for headaches and migraines. Read "Dietary Triggers for Migraine" by Agnes Peg Hartnell RD and G Scott Tyler MD. This book contains "over 200 migraine free recipes", "a list of foods to be avoided, consumed with caution or dangerous to some individuals" as well as a "food purchasing guide".






Search Ask the Dietitian